Alert archive / Rhode Island / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Sep 24, 2021, 12:06 PM EDT for Kent County, Washington County, Rhode Island. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2021, 12:06 PM EDT (16:06 UTC)
- Expired
- Sep 24, 2021, 1:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Boston/Norton, MA
- Hail
- 0.00 in
- Wind
- 40
Counties Kent County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 55 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
087
WWUS81 KBOX 241606
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
1206 PM EDT Fri Sep 24 2021
CTZ004-RIZ001>006-241700-
Windham CT-Northwest Providence RI-Bristol RI-Washington RI-
Western Kent RI-Eastern Kent RI-Southeast Providence RI-
1206 PM EDT Fri Sep 24 2021
...A strong thunderstorm will impact portions of southeastern
Windham, Washington, Kent, southwestern Providence and northwestern
Bristol Counties through 100 PM EDT...
At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Richmond, or near South Kingstown, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warwick, Cranston, Coventry, South Kingstown, West Warwick, North
Kingstown, Westerly, Barrington, Narragansett, East Greenwich,
Scituate, Hopkinton, Charlestown, Richmond, Exeter, West Greenwich
and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Heavy rain
can also lead to localized flooding. Turn around, don't drown.
&&
LAT...LON 4138 7182 4142 7182 4142 7180 4178 7178
4174 7138 4173 7139 4172 7137 4174 7132
4167 7138 4169 7145 4166 7144 4166 7141
4159 7140 4158 7145 4153 7141 4147 7142
4136 7149 4138 7153 4137 7153 4135 7164
TIME...MOT...LOC 1605Z 194DEG 28KT 4144 7164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
ChaiWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 24, 9:57 AM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 24, 9:57 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
957 AM EDT Fri Sep 24 2021
.SYNOPSIS...
A slow-moving front will bring isolated strong to severe
thunderstorms with localized flooding possible this morning.
A secondary wave of low pressure will likely bring another
round of rain sometime Saturday into Saturday night across
eastern Massachusetts and Rhode Island. Otherwise, Canadian high
pressure will bring early fall-like weather with cool nights
and very pleasant days for the first half of next week. Mainly
dry weather expected too with the best chance for a round of
showers sometime late Monday into Monday night with a cold
front.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 am update...
Heavy rain and embedded thunderstorms continue to slowly creep
eastward this morning. The back edge of the rain has started to
make its way into our western MA counties. Given that the
heaviest rain has pushed out of this region, our Flash Flood
watch was cancelled for Hampshire, Hampden and Franklin counties
in MA and Hartford county in Connecticut.
A surge in surface based CAPE, greater than 1000 J/kg, is
expected across eastern MA during the late morning and early
afternoon hours, fueled by breaks of sunshine, but instability
will be battling weak low and mid level lapse rates, with mid
level lapse rates struggling to get to 5.5-6 C/km. Rotation is
possible given healthy shear, but a lull in 0-3 km helicity
during the same period that CAPE surges likely limits spin ups.
Strong storms located south of Long Island have begun to weaken
as they ingest cooler marine air, but still deserve a close eye
as they make their way into southern RI.
7 am update...
Very slow going still with regard to the east to west motion of
these showers. Mesoanalysis shows favorable instability and
shear parameters but the severe threat has struggled to
materialize with poor lapse rates and shallow storm cores. As we
continue through the morning and the cold front progresses east
instability will increase which may help things to get going, so
can't rule out a few stronger, rotating storms.
Previous Discussion...
* Isolated strong to severe thunderstorms with localized
flooding possible between 4 AM and noon today
* Flash Flood Watch in effect for our western zones.
* Elevated rip current risk through tomorrow afternoon for
ocean-exposed portions of the coast.
Not much change to the overall synoptic pattern. Still dealing
with a mid level cutoff over the Great Lakes and a modest ridge
over the North Atlantic. Not expecting rapid changes through
today, despite a potent southerly low level jet. Storm motion
this morning as estimated by regional radars was 30-50 kt.
The issue with this motion is its south to north, with very
little east to west component. Thus, training cells could lead
to some flooding issues. This far, the brunt of any rainfall has
been along and west of the spine of the Berkshires. Not seeing
much rainfall so far across the east slopes of the Berkshires.
This will be something which will need to be watched, especially
if stronger convection gets underway.
Speaking of convection, it has been rather limited thus far.
Instability and lapse rates were marginal. Recent SPC
mesoanalysis continued to show model shear, but not much else to
support strong convection. Stronger thunderstorms remain
possible, especially after sunrise. Some insolation may be just
the thing to steepen low level lapse rates. In any case, not
thinking widespread severe weather will be the result.
Precipitation expected to diminish from west to east late this
afternoon across the western half of southern New England.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
With a front lingering across the eastern half of southern New
England, showers are expected to continue into Saturday. Still
quite muggy towards the east coast, with much drier air towards
the Berkshires.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...
* Drier, less humid air moves in over the weekend and through
next week
* Rain showers come to an end in eastern MA overnight leaving a
mostly dry extended forecast with cooler temperatures. Next
chance of rain showers comes late Monday into Tuesday.
Details...
Saturday night and Sunday...
The stalled cold front will finally move east of the region
sometime Sunday night but not before a surface front lifts north
along it bringing renewed rain chances overnight. The NAM is
most bullish with the low and low level jet, bringing rain as
far west as western MA. Other guidance would keep western zones
drier like much of the day Saturday. For now going with a blend
of guidance, keeping a slight chance of rain as far west as
Springfield, MA. Fortunately it lifts north quickly and much of
the daytime Sunday should be drier. Temperatures remain about
the same as Saturday, topping out in the low to mid 70s. Much
drier air moves in behind the front with dewpoints down into the
40s on Sunday for much of the region, low 50s on the extreme
east coasts.
Monday through Thursday...
Broad troughing pattern remains over the eastern U.S. through
much of the week with a ridge building the western Great Lakes
region. This trough allows for an intrusion of cooler air and
return to more fall-like conditions (cooler and less humid). 850
mb temps around 5 to 6 C on Monday will drop as low at 1 to 2 C
by Wednesday/Thursday. This will put us in the position to
finally see a sub-70 degree day in Boston for the first time
this season (a record late occurrence!). As far as
precipitation, a trough and surface frontal system may bring
rain chances late Monday and Tuesday, but overall much of next
week looks mostly dry.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12Z update...
Today...Mix of MVFR/VFR as a cold front crosses the region.
Widespread showers and isolated thunderstorms. South winds
10-15 kt with gusts up to 25 kt across Cape terminals.
Tonight...VFR conditions for western terminals. MVFR improving
to VFR across eastern terminals after midnight except for Cape
terminals, where MVFR ceilings could linger through daybreak.
South winds 5-10 kt except gusts up to 20 kt across Cape
terminals early in the evening.
Saturday...Mainly VFR across the interior, with MVFR more
likely towards southeast MA, including the Cape and islands.
Scattered showers developing as another low pressure traverses
a stalled front.
KBOS Terminal...High confidence in trends. Moderate confidence
in timing.
KBDL Terminal...High confidence in trends. Moderate confidence
in timing.
Outlook /Saturday Night through Tuesday/...
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday Night: VFR. Chance SHRA.
Sunday: VFR. Breezy. Slight chance SHRA, isolated TSRA.
Sunday Night: VFR. Breezy.
Monday: VFR. Breezy. Slight chance SHRA.
Monday Night: VFR. Breezy. Chance SHRA, isolated TSRA.
Tuesday: VFR. Slight chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Persistent southerly flow will maintain rough seas on the outer
coastal waters. Still looking like a period of gusts up to 25 kt
later today ahead of a cold front as it crawls east across
southern New England and the waters. This front is not likely
to pass completely east of the waters through Saturday. Winds
diminish some tonight, which will permit seas to subside
overnight. Tweaked the timing of Small Craft Advisories.
Outlook /Saturday Night through Tuesday/...
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.
Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.
Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers, slight chance of thunderstorms.
Sunday Night through Monday: Winds less than 25 kt. Seas up to
5 ft.
Monday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, slight chance of thunderstorms.
Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, isolated thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 8 PM EDT this evening for MAZ007-
020-022>024.
RI...High Rip Current Risk until 8 PM EDT this evening for
RIZ006>008.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ231-
232-251.
Small Craft Advisory until 8 PM EDT this evening for
ANZ233>235-237.
Small Craft Advisory until 1 PM EDT this afternoon for ANZ230-
236.
Small Craft Advisory until 2 AM EDT Saturday for ANZ250-255-
256.
Small Craft Advisory until 3 AM EDT Saturday for ANZ254.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk/BW/KS
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW/KS
MARINE...Belk/BWHazardous weather outlook, Sep 24, 10:07 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 1007 AM EDT Fri Sep 24 2021 CTZ002>004-MAZ002>006-008>019-021-026-RIZ001>005-251415- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI- 1007 AM EDT Fri Sep 24 2021 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-020-022>024-RIZ006>008-251415- Eastern Essex MA-Southern Bristol MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- 1007 AM EDT Fri Sep 24 2021 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeastern Massachusetts, southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-251415- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 1007 AM EDT Fri Sep 24 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 24, 11:19 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1119 AM EDT Fri Sep 24 2021
MAZ017-RIZ001>004-006-241600-
Northern Bristol MA-Northwest Providence RI-Washington RI-
Western Kent RI-Eastern Kent RI-Southeast Providence RI-
1119 AM EDT Fri Sep 24 2021
...Brief heavy downpours will impact portions of northwestern
Bristol, northeastern Washington, Kent and southeastern Providence
Counties through NOON EDT...
At 1117 AM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 9 miles west of North Kingstown, moving north at 35 mph.
HAZARD...Brief heavy downpours and gusty winds.
SOURCE...Radar indicated.
IMPACT...Heavy rain.
Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, East Providence, Coventry,
Cumberland, North Providence, South Kingstown, West Warwick,
Johnston, North Kingstown, Attleboro, Smithfield, Lincoln, Central
Falls, Burrillville, East Greenwich, North Smithfield and Scituate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If encountering flooded roadways, turn around, don't drown.
&&
LAT...LON 4149 7176 4195 7165 4190 7134 4184 7137
4186 7138 4182 7137 4181 7138 4182 7139
4180 7139 4169 7145 4168 7144 4145 7155
TIME...MOT...LOC 1517Z 195DEG 32KT 4154 7162
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ChaiSpecial weather statement, Sep 24, 12:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1206 PM EDT Fri Sep 24 2021
CTZ004-RIZ001>006-241700-
Windham CT-Northwest Providence RI-Bristol RI-Washington RI-
Western Kent RI-Eastern Kent RI-Southeast Providence RI-
1206 PM EDT Fri Sep 24 2021
...A strong thunderstorm will impact portions of southeastern
Windham, Washington, Kent, southwestern Providence and northwestern
Bristol Counties through 100 PM EDT...
At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Richmond, or near South Kingstown, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warwick, Cranston, Coventry, South Kingstown, West Warwick, North
Kingstown, Westerly, Barrington, Narragansett, East Greenwich,
Scituate, Hopkinton, Charlestown, Richmond, Exeter, West Greenwich
and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Heavy rain
can also lead to localized flooding. Turn around, don't drown.
&&
LAT...LON 4138 7182 4142 7182 4142 7180 4178 7178
4174 7138 4173 7139 4172 7137 4174 7132
4167 7138 4169 7145 4166 7144 4166 7141
4159 7140 4158 7145 4153 7141 4147 7142
4136 7149 4138 7153 4137 7153 4135 7164
TIME...MOT...LOC 1605Z 194DEG 28KT 4144 7164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ChaiThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 8:23 AM EDT | Severe Thunderstorm Warning | BOX | Hampshire, Worcester | 15 min |
| Sep 24, 11:11 AM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 22 min |
| Sep 24, 12:19 PM EDT | Special Marine Warning | BOX | 56 min | |
| Sep 24, 12:36 PM EDT | Special Weather Statement | BOX | Norfolk | 54 min |
| Sep 24, 11:19 AM EDT | Special Weather Statement | BOX | Kent, Providence | 41 min |
Nearby
Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.